Alert archive / Massachusetts / Small Craft Advisories in 2016

Small Craft Advisory 89, NWS Boston/Norton, MA

July 8, 2016

NWS Boston/Norton, MA issued this small craft advisory at Jul 8, 2016, 5:19 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2016, 5:19 PM EDT (21:19 UTC)
Expired
Jul 8, 2016, 9:00 PM EDT
In force
4 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

680 
WHUS71 KBOX 082119
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
519 PM EDT FRI JUL 8 2016

ANZ232>234-254-255-090100-
/O.NEW.KBOX.SC.Y.0089.160708T2119Z-160709T0100Z/
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
519 PM EDT FRI JUL 8 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING.

* WINDS AND SEAS...NORTHEAST WINDS 10 TO 15 KT WITH GUSTS UP TO 
  25 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jul 8, 4:52 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 8, 4:52 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
452 PM EDT FRI JUL 8 2016

.SYNOPSIS...
Fog and drizzle for most of southern New England tonight. Showers
with an isolated thunderstorm could occur tomorrow. Upper level
low pressure moves through on Sunday, producing additional showers
and a few thunderstorms. Dry weather returns Monday with near
seasonable temperatures, then a warming trend follows with an
extended period of summertime heat returning from midweek into next
weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
4 PM UPDATE...

Northeast flow continues across southern New England today.
A few pop-up thunderstorms have developed across the Hudson Valley
and the Berkshires. However, these showers are not amounting to much
as K values are below 28 and there is very little instability. In
fact, guidance continues to show any MUCape that builds across
the Berks will push westward during the day keeping all of the
CWA in a stable airmass. Lastly, webcams continue to show more
strato cu over the western MA and CT versus the building cumulus
over the Hudson Valley region.

Therefore confidence is increasing that a dry forecast will remain
through today. Still cannot rule out a dissipating shower moving in
from the west after 00z.

Large temperature spread continues across the area this
afternoon. Portions of the CT valley are already warming into the
low 80s while the eastern half of the area remains socked into the
60s. If portions of the central hills see more sun then forecast
temps will need to be increased, but it appears we have a good
temperature trend for now.

Lastly, because of the temperature gradient across the area,
winds have increased more then originally forecasted. Locations
across southeast MA could see wind gusts around 20 mph during the
afternoon hours.

TONIGHT...

A few rogue showers are possible during the evening into the
overnight hours from any leftover convection debris in the Hudson
Valley region. Otherwise another round of fog and stratus will
develop tonight. Model guidance RH as well as cross sections
continue to show the low levels saturated overnight. This is all
due in part of to the continued cool/moist maritime flow
undercutting the developing warm advection aloft. Expect areas of
fog throughout the region...and perhaps some drizzle along the
coast. Temp dewpoint spread appears small tonight so another
pointer towards areas of fog. Will wait until vsbys drop to
contemplate dense fog adv as confidence is low at this time.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Tomorrow...

A cooler day will be on tap for tomorrow as the region remains in
the maritime airmass. Aloft, the upper level shortwave will result
in a more positively-tilted trough sweeping across the Great Lakes
into the Northeast. This will result in more cyclonic flow and
better synoptic forcing. Therefore believe that showery weather will
prevail across southern New England tomorrow. There remains a risk
of an isolated thunderstorm. MUCAPES are showing a few hundred joules
and with models K values and showalters dropping below 0 cannot rule
out the thunder potential. Potential for a strong storm seems nil as
surface instability is very low and we remain on the cool side of
the boundary. However, shear increases to 30 to 40 kts and with
modest mid-level lapse rates, cannot rule out the risk of an
isolates strong storm.

Easterly flow remains across the region tomorrow keeping low levels
saturated per 950 and 925 mb RH fields. Expect overcast stratus
during the morning, with some mixing and clouds breaking up during
the afternoon esp out west. However appears that there is more low
level moisture then today and thus believe that temperatures will
cooler than today. In fact 925 mb temps stay below 15C which could
result in surface temps staying in the low 70s to upper 60s.

Tomorrow Night...

Scattered shower threat appears to continue into the overnight.
Overall coverage appears less than during the day. However guidance
does hint at some forcing along the south coast where the stalled
front may linger. This could be a focus for more showers as the EC
and RGEM are indicating. Still cannot rule out the potential for an
isolated thunderstorm as K values remain above 30 and showalters
drop below 0. Although MUCAPE values are very low during the
overnight hours. Something to monitor in the coming day.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...

* Possible heat wave from midweek into next weekend

Overview...
Upper level trough moves through New England Sunday with some
additional showers or t-storms. An upper ridge then builds in from
the west from the middle to end of next week. Expect mainly dry
conditions next week with a major warming trend. In fact, a heat
wave is possible for an extended period, beginning midweek and
continuing into next weekend. Shower and t-storm chances will
increase toward the end of the week as humidity increases and the
southern periphery of the polar jet approaches with New England
becoming more vulnerable to shortwave passages.

Details...

Sunday...Upper level low pressure will move across northern
New England and its associated upper trough will swing through
the region. Strong vorticity maximum moves through in the morning,
bringing the likelihood of showers and perhaps and isolated
thunderstorm. There will still be a weak frontal boundary
bisecting the region from northwest to southeast, with highs
reaching the upper 70s in northern CT but only around 70 near Cape
Ann. With a cold pool of 500 mb temps near -12C to -13C aloft, we
could form additional scattered showers and thunderstorms in the
afternoon. Any storms have the potential to produce locally heavy
downpours, small hail, and gusty winds. Portions of northern CT
could see some breaks of sunshine toward evening.

Sunday night and Monday...
Weak low pressure at the surface exits to our east, as does the
upper trough. Expecting partial clearing Sunday night and then a
mostly sunny day Monday. Highs Monday should be closer to
seasonable levels, reaching into the lower 80s.

Tuesday...Upper level ridge heads toward New England. Dry with a
warming trend continuing. Highs in the mid to upper 80s away from
the coast.

Wednesday through Friday... There are several model discrepancies
regarding the exact timing of short waves in the flow. For
example, the GFS has a good deal of low level cloudiness Wed. and
Thu. which has cut down its temperature forecast a bit from
previous runs. The ECMWF and GEM have low pressure passing off
the mid-Atlantic coast. It is impossible to time these things that
far out.

What we do know, however, is that there are strong signals from
both the GFS and ECMWF ensembles that there will be significant
heat beginning Wednesday or Thursday and possibly continuing into
next weekend. There are high probabilities of temperatures above
90 in those ensembles and even decent probabilities of hitting 100
degrees by Friday or Saturday. It takes three days of 90+ to call
it a heat wave and that looks like a distinct possibility. With
increasing humidity, we could be looking at the need for Heat
Advisories. Have continued with above-guidance maximum temperature
forecasts...reaching the mid 90s Thursday and Friday, but would
not be surprised if they are a bit higher in later forecasts.

The weather will be mainly dry, but the risk for isolated
thunderstorms will begin to increase by Thursday as higher
dewpoints move in with increasing instability. Despite instability
in western sections Wednesday, warm 700 mb temperatures are
expected to provide a cap for any convection then.

Although beyond the extent of this forecast period, the following
weekend looks a tad cooler on the current operational GFS but
even hotter...above 100 on the current operational ECMWF run for
Sunday. You should definitely prepare for hot weather later this
week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...Moderate confidence.

Today...

Improvements continues W to E through the day. VFR conditions
across the west with MVFR/IFR across the east. Lowest conditions
will hang longest over SE coastal terminals and may not improve
beyond IFR cigs with unrestricted visibility. E/NE winds with
potential gusts of 15 to 20 kts.

Tonight...

Return of IFR-LIFR conditions. Repeat conditions possible as to
those observed Thursday night into Friday morning. Highest
confidence over SE terminals. E/NE winds continuing. Possible -RA
for W terminals after 00z and continuing overnight, little
impact.

Saturday into Saturday night...

MVFR-LIFR conditions forecast to linger longer as -RA and the risk
of isolated TSRA increase from the W through the day. Continued E
flow with gusts upwards of 10 to 15 kts. SHRA continues for the
overnight hours with MVFR/IFR cigs possible.

KBOS TAF...Moderate confidence. Cigs remain around MVFR-IFR. May
see a repeat of conditions of near IFR/LIFR tonight into Saturday
morning.

KBDL TAF...Moderate confidence. VFR this afternoon. There is the
potential to seeing a repeat of IFR-LIFR conditions tonight. Low
risk of a passing showers after 00z.

Outlook /Sunday through Wednesday/...

Sunday...Moderate confidence. Widespread MVFR cigs. Scattered to
numerous showers and a few thunderstorms during the morning and
afternoon, improving by evening. Local IFR conditions in the
heavier showers or thunderstorms. Isolated storms could produce
small hail and gusty winds.

Monday through Wednesday...High confidence. VFR, except possible
local IFR in patchy late night/early morning fog Tuesday night and
Wednesday night.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Visibility issues with dense fog will be prevalent throughout
tonight and perhaps into tomorrow. Seas holding below 5 feet.
Could see improvement late Saturday with stronger winds and the
onset of possible showers and thunderstorms especially Saturday
night.

Outlook /Sunday through Wednesday/...Moderate confidence.

Winds and seas remain expected to remain below SCA thresholds
through the period. Winds may become locally onshore over
nearshore waters Sunday as sea breezes develop, then becoming
W/NW Mon, W to SW Tue, and SW Wed. Scattered showers and possibly
a thunderstorm Sunday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Dunten/Field
NEAR TERM...Dunten/Field
SHORT TERM...Dunten
LONG TERM...Field
AVIATION...Dunten/Field
MARINE...Dunten/Field
Hazardous weather outlook, Jul 8, 4:56 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
456 PM EDT FRI JUL 8 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-092100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
456 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUNDAY...LOW RISK FOR A STRONG THUNDERSTORM WITH GUSTY WINDS AND
SMALL HAIL.

THURSDAY...POSSIBILITY THAT A HEAT ADVISORY MAY BE REQUIRED FOR
PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-092100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
456 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:31 PM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 1 more12 hr

Nearby

Small Craft Advisories in Massachusetts, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.